Georgia, 2011

Hail and Damaging Winds in Georgia, February 28, 2011

February 28, 2011 · NWS FFC · 33 events in 24 counties and zones

A vigorous short wave was moving rapidly from the south central to the southeast United States, accompanied by a strong Pacific cold front. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$959,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A vigorous short wave was moving rapidly from the south central to the southeast United States, accompanied by a strong Pacific cold front. Unseasonably warm air, which had prevailed across the southeast U.S. much of the later half of February, combined with strong shear, to support a strong to severe quasi-linear convective system (QLCS) that tracked slowly southeast across the state from mid-afternoon through early evening. Several tornado warnings were issued, but no tornadoes were reported with this event. However, several counties across north Georgia received damaging winds and quarter to half-dollars-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 28, 10:47 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 28, 10:47 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1047 AM EST MON FEB 28 2011

.UPDATE...
ALTHOUGH REFLECTIVITY HAS KEPT RETURNS OVER THE STATE THIS
MORNING...MUCH OF THAT IS NOT REACHING THE GROUND. THUNDERSTORM
ACTIVITY IN TN IS EXPECTED TO MOVE INTO NORTHWEST GEORGIA BY EARLY
AFTERNOON. AT THIS POINT...HAVE NOT YET DISCUSSED WATCH WITH
SPC...BUT ANTICIPATE COORDINATION WITH THEM LATER THIS MORNING ON
WATCH POTENTIAL.

AS FAR AS THE FORECAST IS CONCERNED...MADE MINOR ADJUSTMENTS TO
HOURLY TEMPERATURE GRIDS AND INCREASED AFTERNOON DEWPOINTS
SLIGHTLY. OTHERWISE...FORECAST LOOKS TO BE ON TRACK. WILL BE
MAKING ADJUSTMENTS TO GRIDS AND PRODUCTS AS THIS EVENT EVOLVES.

31

&&

...SEVERE WEATHER EXPECTED ACROSS NORTH AND CENTRAL GEORGIA TODAY...

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
/ISSUED 439 AM EST MON FEB 28 2011/
UPPER LEVEL LOW HAS EJECTED OUT OF THE SW U.S AS A SHORTWAVE AND
WILL CONTINUE TO TRACK EASTWARD FROM THE CENTRAL PLAINS INTO THE
OHIO/TENNESSEE VALLEY ON MONDAY. THE SFC FEATURE WILL CONTINUE TO
PROGRESS FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY THIS MORNING
AND INTO THE NORTHEAST MONDAY AFTERNOON. ASSOCIATED WITH THIS...A
POTENTIALLY POTENT COLD FRONT WILL SWEEP THROUGH THE SE AND ACROSS
THE CWA ON MONDAY. SHOWERS AHEAD OF THE SYSTEM WERE ALREADY NOTED
OVERNIGHT PUSHES ACROSS NORTHERN ALABAMA AND GEORGIA...HOWEVER THE
MAIN SYSTEM STILL REMAINS TO THE WEST ACROSS THE MID MS VALLEY.

NAM HAS COME MORE INTO LINE WITH OTHER MODELS ON TIMING OF THE
SYSTEM AND NOW GFS/ECMWF/NAM AND SREF ARE IN FAIRLY GOOD AGREEMENT.
MODELS THOUGH ARE SLOWER WITH THE TIMING OF THE SYSTEM COMPARED
TO 24 HOURS AGO. MODELS SLOWLY TRACK THE SYSTEM INTO THE SOUTHEAST
AND THEN QUICKLY PUSH IT THROUGH THE CWA. SOMEWHAT OF A STRUGGLE
TO DEFINE TIMING...BUT IN GENERAL WILL PUSH THE THREAT BACK FROM
THE THINKING 24 HOURS AGO. ALTHOUGH SOME SHOWERS AND ISOLATED
THUNDERSTORMS MAY DEVELOP ACROSS THE CWA DURING THE MORNING...THE
MAIN LINE SHOULD MOVE INTO NW GA DURING THE EARLY AFTERNOON WITH
THE BEST CHANCE OF SEVERE DURING THE AFTERNOON AND EVENING. THE
HRRR IS INDICATING ACTIVITY APPROACHING NW GA AROUND 19Z. THE
LINE OF STORMS SHOULD WEAKEN SOMEWHAT AS IT PROGRESSES EASTWARD
ACROSS THE CWA AND FINALLY EXIT TUESDAY NIGHT. GFS INDICATING
MORE QPF THEN ECMWF BUT AVERAGE OF THE TWO SHOWING 0.5 TO 1 INCH
OF RAIN ACROSS NORTH GEORGIA AND AROUND A HALF OF AN INCH ACROSS
CENTRAL GEORGIA. GIVEN THIS...WE SHOULD BE ABLE TO HANDLE THE
EXPECTED RAINFALL WITH THE EVENT.

NAM SHOWS BEST INSTABILITY AFTER 18Z WITH 1400 J/G MU CAPES BY 00Z.
GFS SHOWS 700 J/KG ACROSS NORTH GEORGIA BY 18Z WITH THE BEST
INSTABILITY REMAINING OVER ALABAMA AT THAT POINT. BY 00Z BEST
INSTABILITY IS ACROSS CENTRAL GEORGIA WITH 500 J/KG MU CAPE. IN
REGARDS TO SHEAR...NAM SHOWS BEST SHEAR DURING THE MORNING HOURS
WITH 50KTS 0 TO 1 KM SHEAR AT 15Z THEN 40KTS IN THE EARLY AFTERNOON
AND 30KTS BY THE EVENING. GFS DOES NOT WEAKEN THE SHEAR AS MUCH BUT
INDICATES AROUND 40KTS DURING THE AFTERNOON. GIVEN ABOVE...SEVERE
WEATHER IS EXPECTED TODAY WITH THE BEST CHANCE ACROSS NORTH
GEORGIA. THERE IS THE POTENTIAL FOR DAMAGING WIND...TORNADOES AND
LARGE HAIL. SPC HAS MOST OF NORTH GEORGIA IN A MODERATE
RISK...GENERALLY NORTH OF A BUCHANAN TO DAWSONVILLE LINE. THE REST OF
THE CWA IS OUTLOOKED IN A SLIGHT RISK.

AFTER THE AFOREMENTIONED SYSTEM MOVES THROUGH...HIGH PRESSURE WILL
BUILD INTO THE SOUTHEAST FROM THE CENTRAL U.S. IT WILL WEAKEN
SOMEWHAT ON WEDNESDAY AS HIGH PRESSURE FROM THE NORTHERN MS VALLEY
STRENGTHENS. GIVEN THIS...NO POPS IN THE FORECAST AFTER THIS INITIAL
SYSTEM MOVES THROUGH.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
/ISSUED 439 AM EST MON FEB 28 2011/
THE HIGH PRESSURE MENTIONED ACROSS THE NORTHERN MS VALLEY WILL
HAVE SHIFTED TO THE NORTHEAST BY THE BEGINNING OF THE LONG TERM.
THIS WILL ALLOW FOR A WEDGE TO SETUP ACROSS THE CWA ON THURSDAY
AND THUS EXPECT INCREASED CLOUD COVERAGE THURSDAY INTO FRIDAY. GFS
AND ECMWF STILL IN DISAGREEMENT ON THE NEXT SYSTEM. GFS TRACKS
SHORTWAVE ACROSS OHIO/TENNESSEE VALLEY ON SATURDAY WHILE ECMWF
TRACKS A CLOSED UPPER LEVEL LOW ACROSS THE TENNESSEE VALLEY ON
SUNDAY. THIS HAS RESULTED IN TIME DIFFERENCES WITH FRONT MOVING
THROUGH THE CWA. GIVEN UNCERTAINTY IN THE FORECAST...DID NOT CLEAR
OUT THE PRECIP AS QUICKLY AS GFS SHOWS BUT STILL NOT AS SLOW AS ECMWF.
GFS MU CAPE VALUES AROUND 500 J/G SO INCLUDED THUNDER DURING THE
DAY.

11
&&

.FIRE WEATHER...
/ISSUED 439 AM EST MON FEB 28 2011/
ALTHOUGH WINDS WILL BE GREATER THAN 15MPH TODAY...FUELS WERE ONLY 10
PERCENT BY 1PM ON SUNDAY. RH VALUES WILL REMAIN ABOVE 25 PERCENT
TODAY WHILE RAIN AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
AREA. NO FIRE WEATHER PRODUCTS NEEDED.

&&

.AVIATION...
/ISSUED 638 AM EST MON FEB 28 2011/
12Z UPDATE...
LOW LEVEL FLOW HAS REMAINED MORE SOUTH THAN SOUTHWEST RESULTING IN
MOST OF THE IFR CIGS REMAINING WELL WEST OF THE TERMINALS
INITIALLY. MVFR CIGS TO RE-DEVELOP BY MID MORNING ACROSS MOST
TERMINALS BUT TRENDS HAVE BEEN TO DELAY THE ONSET OF TSRA UNTIL
AFT 22Z. WHEN THE TSRA DOES DEVELOP...STRONG WINDS ARE EXPECTED
ALONG ITS LEADING EDGE AND HAVE ADDED GUSTS TO 35KTS FOR THIS
PACKAGE WHICH MAY NEED TO BE TWEAKED UPWARD WITH 18Z ISSUANCE.

//ATL CONFIDENCE...12Z UPDATE...
HIGH IN TSRA DEVELOPMENT AND STRONG WIND POTENTIAL
MEDIUM ON CIG HEIGHT AND TSRA TIMING

23

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          79  46  64  35 /  90  70   0   0
ATLANTA         75  43  63  40 / 100  70   0   0
BLAIRSVILLE     71  37  58  30 / 100  50   0   0
CARTERSVILLE    75  40  61  33 / 100  40   0   0
COLUMBUS        81  49  67  40 /  80  80   0   0
GAINESVILLE     74  44  61  38 / 100  60   0   0
MACON           81  51  67  35 /  50  80   0   0
ROME            75  39  63  33 / 100  30   0   0
PEACHTREE CITY  77  42  63  32 / 100  70   0   0
VIDALIA         83  57  69  42 /  10  80   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

&&

31
Hazardous weather outlook, Feb 28, 5:21 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 AM EST MON FEB 28 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
521 AM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON
HOURS IN ADVANCE OF A COLD FRONT WITH SEVERE STORMS EXPECTED
AREA WIDE. BOTH AHEAD OF AND BEHIND THE SQUALL LINE...WINDS WILL BE QUITE
STRONG OUTSIDE OF THE THUNDERSTORM ACTIVITY WITH WINDS OF 20 TO 25
MPH WITH HIGHER GUSTS LIKELY.

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK THROUGH THE TENNESSEE VALLEY AND
INTO THE OHIO VALLEY TODAY AS A COLD FRONT SWEEPS ACROSS THE
PLAINS STATES AND INTO THE SOUTHEAST.

.PRIMARY HAZARDS...
STRONG TO SEVERE STORMS WILL PUSH INTO THE NORTHWEST CORNER OF THE
STATE BY EARLY AFTERNOON...NORTH CENTRAL PORTIONS BY MID TO LATE
AFTERNOON...AND CENTRAL PORTIONS FROM LATE AFTERNOON INTO THE
EVENING HOURS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL BE THE PRIMARY HAZARDS WITH THE HIGHER PROBABILITIES RESIDING
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA.

.DISCUSSION...
INCREASING INSTABILITY FROM A MOIST SOUTHERLY FLOW OFF THE GULF OF
MEXICO WILL COMBINE WITH A FAVORABLE WIND PROFILE AND ADVANCING
UPPER LEVEL DISTURBANCE TO RESULT IN A MODERATE SEVERE WEATHER
THREAT THIS AFTERNOON..ESPECIALLY ACROSS NORTHERN PORTIONS. A
SQUALL LINE IS EXPECTED TO PUSH OUT OF THE LOWER MISSISSIPPI RIVER
VALLEY INTO THE FORECAST AREA WITH A SWATH OF DAMAGING WINDS LIKELY
MARKING ITS PASSAGE. IN ADDITION...ISOLATED TORNADOES WILL BE
POSSIBLE ALONG THE LEADING EDGE OF THE ACTIVITY WHERE THE STRONGER
STORMS COINCIDE WITH THE FAVORABLE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STORM SYSTEM WILL LIKELY IMPACT THE AREA LATE SATURDAY
INTO SUNDAY WITH ADDITIONAL THUNDERSTORM ACTIVITY POSSIBLE. MORE
DETAILS ON THIS EVENT IN THE COMING DAYS AS DETAILS BECOME REFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR TODAY ACROSS THE ENTIRE
FORECAST AREA.

DEESE

In the hours before

Special weather statement, Feb 28, 2:16 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EST MON FEB 28 2011

GAZ001>003-281945-
216 PM EST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN DADE...WALKER AND
CATOOSA COUNTIES UNTIL 245 PM EST...

AT 212 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTH OF HOOKER TO 26 MILES WEST
OF STEPHENSVILLE...MOVING EAST AT 70 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS DADE...
WALKER AND CATOOSA COUNTIES THROUGH 245 PM EST. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE COLE CITY...LOOKOUT MOUNTAIN...HOOKER...
MORGANVILLE...STEPHENSVILLE...WILDWOOD...LAKEVIEW...ROSSVILLE...NEW
ENGLAND...TRENTON...FORT OGLETHORPE...CHATTANOOGA VALLEY...FAIRVIEW
AND INDIAN SPRINGS.

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 8 hail, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dade

When
February 28, 2:25 PM EST to 2:32 PM EST
Where
Dade County, Hooker to Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
34.980, -85.420

The Dade County Emergency Management Director reported widespread tree and power line damage across the northern part of the county from two separate storm cells within a line of storms. The first area of damage was concentrated in the Hooker and Wildwood area in the far northern part of the county near the Tennessee border. Two homes in the Pinecrest Subdivision along Georgia Highway 299 sustained damage when trees fell on the structures. At least five power lines were also down in this part of the county. The second area of damage was in the Trenton area where widespread downed trees were observed. A few power lines were also down in this area as well. Overall, hundreds of trees were down across the northern half of the county.

Hail, Walker

When
February 28, 2:30 PM EST to 2:48 PM EST
Where
Walker County, 2 mi W of Rossville to 3 mi SE of Chickamauga
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.970, -85.315

The Walker County Emergency Management Director and the Walker County 911 Center reported quarter-sized hail in Rossville, Chickamauga, and southeast of Chickamauga.

Thunderstorm Wind, Walker

When
February 28, 2:30 PM EST to 2:48 PM EST
Where
Walker County, 1 mi W of Rossville to 3 mi SE of Chickamauga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.970, -85.298

The Walker County Emergency Management Director reported that over a dozen trees were down between Chickamauga and Rock Spring. Power lines were also down in the Rossville area.

Hail, Dade

When
February 28, 2:30 PM EST to 2:34 PM EST
Where
Dade County, 1 mi E of Trenton to 2 mi E of Trenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.870, -85.482

A storm spotter observed nickel-sized hail approximately one mile east of Trenton.

Thunderstorm Wind, Catoosa

When
February 28, 2:42 PM EST to 2:52 PM EST
Where
Catoosa County, 1 mi E of Ringgold to 2 mi E of Ringgold
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.920, -85.102

The Catoosa County 911 Center reported that three to four trees were down in the northeast part of the county, east of Ringgold.

Thunderstorm Wind, Murray

When
February 28, 2:53 PM EST to 3:10 PM EST
Where
Murray County, Tennga to Cisco
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.980, -84.730

The Murray County 911 Center reported that three trees were down on U.S. Highway 441 in the far northern part of the county near the Tennessee border.

Hail, Murray

When
February 28, 2:53 PM EST to 2:57 PM EST
Where
Murray County, 1 mi WNW of Tennga to Tennga
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
34.986, -84.746

A representative with the Georgia Forestry commission observed penny-sized hail near the Tennessee border just northwest of Tennga.

Thunderstorm Wind, Whitfield

When
February 28, 2:53 PM EST to 2:57 PM EST
Where
Whitfield County, 2 mi NE of Cohutta to Cohutta
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
County Official
Coordinates
34.971, -84.925

The Whtifield County Emergency Management Director reported that several trees were down in the far northern part of the county near the Tennessee border. Two trees had fallen on homes calling damage to the structures. A portion of Georgia Highway 71 near Cohutta was blocked from downed trees.

Thunderstorm Wind, Fannin

When
February 28, 3:17 PM EST to 3:39 PM EST
Where
Fannin County, Higdon to Hurst
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.830, -84.430

The Fannin County 911 Center reported that over 20 trees and five power lines were down across the county.

Thunderstorm Wind, Gilmer

When
February 28, 3:30 PM EST to 3:39 PM EST
Where
Gilmer County, 8 mi WNW of Cherry Log to 1 mi ENE of Cherry Log
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.824, -84.510

The Gilmer County 911 Center reported that a few trees were down across the northern part of the county.

Thunderstorm Wind, Union

When
February 28, 3:30 PM EST to 3:48 PM EST
Where
Union County, 3 mi W of Ivy Log to Track Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.970, -84.123

The Union County 911 Center reported that at least 20 trees and five to eight power lines were down across the county.

Thunderstorm Wind, Towns

When
February 28, 3:39 PM EST to 3:48 PM EST
Where
Towns County, Gumlog to Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.970, -83.920

The Towns County 911 Center reported that nine trees were down across the county. Several traffic signals were also out of service as a result of strong thunderstorm wind gusts.

Thunderstorm Wind, Floyd

When
February 28, 3:53 PM EST to 3:59 PM EST
Where
Floyd County, 2 mi NW of Pinson to 2 mi SE of Pinson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.391, -85.095

The Floyd County Emergency Management Director reported that several trees and power lines were down in the northeast part of the county around Pinson. In the far southwest part of the county, the public reported that a steel flag pole was snapped in half by strong wind gusts west of Cave Spring near the Alabama border.

Thunderstorm Wind, Gordon

When
February 28, 3:53 PM EST to 4:15 PM EST
Where
Gordon County, 1 mi W of Calhoun to Fairmount
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.480, -84.948

The Gordon County Emergency Management Director reported that a few power lines were down across the county.

Lightning, Gordon

When
February 28, 3:53 PM EST
Where
Gordon County, Calhoun
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.480, -84.930

The Gordon County Emergency Management Director reported that lightning struck an abandoned trailer. Specific details regarding damages were not provided.

Thunderstorm Wind, Bartow

When
February 28, 3:59 PM EST to 4:15 PM EST
Where
Bartow County, 1 mi WNW of Adairsville to 1 mi E of Pine Log
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.376, -84.966

The Bartow County Emergency Management Director reported that many trees were down in the Adairsville area of northern Bartow county.

Thunderstorm Wind, Bartow

When
February 28, 4:26 PM EST to 4:40 PM EST
Where
Bartow County, Euharlee to 4 mi ESE of Cartersville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.150, -84.930

The Bartow County Emergency Management Director reported that a number of trees were down in the southern part of the county southwest of and near Cartersville. Several power lines were also down in Cartersville, including on Erwin Street, Wells Street, and Mission Road.

Thunderstorm Wind, Cherokee

When
February 28, 4:26 PM EST to 4:51 PM EST
Where
Cherokee County, Waleska to Woodstock
Measured
51 kt (59 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
34.320, -84.550

The Cherokee County Emergency Management Director reported that dozens of trees were down across the county from strong straight-line thunderstorm winds, including areas around Waleska, Ball Ground, Canton, and Woodstock. A total of 15 homes across the county were damaged from downed trees, including two with major damage and four others with moderate damage. A middle-aged female was injured at one of the badly damaged homes when a large pine tree fell on her home. Amateur radio operators reported that the back wall of a building on Cherokee Drive in Ball Ground was blown down. Widespread power outages were also observed, especially in the Woodstock area.

Funnel Cloud, Bartow

When
February 28, 4:29 PM EST to 4:31 PM EST
Where
Bartow County, 5 mi WSW of Cartersville to 4.5 mi WSW of Cartersville
Reported by
Trained Spotter
Coordinates
34.142, -84.881

A trained storm spotter observed a funnel cloud southwest of Cartersville. WSR-88D Doppler storm relative velocity data supported a mesoscale circulation in this area at the time.

Hail, Bartow

When
February 28, 4:30 PM EST to 4:38 PM EST
Where
Bartow County, 1 mi W of Euharlee to Emerson
Measured
0.75 in hail
Reported by
Public
Coordinates
34.150, -84.948

The public observed penny-sized hail across the far southern part of the county, especially around Euharlee.

Thunderstorm Wind, Paulding

When
February 28, 4:41 PM EST to 4:43 PM EST
Where
Paulding County, 5.29 mi NW of Crowville
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.080, -84.840

An amateur radio operator relayed a report that a few shingles and some guttering were blown off a home in the extreme northern part of Paulding county, near the Bartow county line. The house was located off Georgia Highway 61 near Harmony Grove Church Road.

Thunderstorm Wind, Dawson

When
February 28, 4:44 PM EST
Where
Dawson County, 4 mi WSW of Juno
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
34.448, -84.265

The public measured sustained winds of 28 mph with gusts to 60 mph.

Hail, Cherokee

When
February 28, 4:49 PM EST to 4:59 PM EST
Where
Cherokee County, 4 mi W of Woodstock to 5 mi ESE of Woodstock
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.100, -84.590

Several reports of hail, ranging in size from quarters to half-dollars, were received from the Cherokee County Emergency Management Director and the public across the far southern part of the county near the Cobb county line.

Hail, Cobb

When
February 28, 4:49 PM EST to 5:03 PM EST
Where
Cobb County, 4 mi ENE of Acworth to 5 mi NE of Sandy Plains
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.102, -84.605

A trained storm spotter observed quarter-sized hail in far north and northeastern Cobb county, near the intersection of Interstate-575 and Bells Ferry Road.

Hail, Fulton

When
February 28, 5:03 PM EST to 5:17 PM EST
Where
Fulton County, 3 mi NW of Roswell to 13 mi ENE of Roswell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.051, -84.407

A trained storm spotter observed half-dollar-sized hail in the Roswell area and penny to nickel-sized hail in the Alphretta area. This was a continuation of the same storm cell that moved across northern Cobb county entering Fulton county near Sweat Mountain.

Thunderstorm Wind, Hall

When
February 28, 5:03 PM EST to 5:25 PM EST
Where
Hall County, Murrayville to Candler
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
34.420, -83.900

The Hall County 911 Center reported that a dozen trees were down across the county. A back wall of the Department of Family Services Building on McEver Road was damaged when a tree fell into the structure. Several power lines were also down across the county, with up to 4000 people left without power from the thunderstorm wind event.

Hail, Gwinnett

When
February 28, 5:20 PM EST to 5:32 PM EST
Where
Gwinnett County, 1 mi WNW of Duluth to Dacula
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.005, -84.166

The Gwinnett County Emergency Management Director reported penny-sized hail from the Dacula area. Radar data and reports from upstream Fulton county, supported hail of this size, perhaps larger entering the northwest part of the county between Duluth and Suwanee.

Thunderstorm Wind, Banks

When
February 28, 5:25 PM EST to 5:27 PM EST
Where
Banks County, 0.5 mi NW of Homer to 0.5 mi SE of Homer
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.335, -83.506

The Banks County Emergency Management Director reported that a storage building belong to Home Depot was blown onto U.S. Highway 441. A couple of signs were also blown down onto the highway. The Banks County News of Homer reported that at least 16 trees were down with power outages in the Maysville and Gillsville areas.

Thunderstorm Wind, Gwinnett

When
February 28, 5:30 PM EST to 5:45 PM EST
Where
Gwinnett County, Dacula to 2.23 mi NE of Berkeley Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.980, -83.900

The Gwinnett County Emergency Management Director measured wind gusts at 58 mph in Dacula. While no tree or power line damage was noted in this area, a tree was blown down onto a home in Lawrenceville causing damage to the structure. In other parts of the county, some trees were down on power lines leaving 300 people in the Duluth area without power.

Thunderstorm Wind, Barrow

When
February 28, 5:36 PM EST to 5:56 PM EST
Where
Barrow County, 3 mi N of Auburn to Statham
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.063, -83.830

The Barrow County 911 Center reported that three trees and at least two power lines were down. The power lines were down on Rockwell Church Road and Jefferson Highway while the trees were down blocking Bridge Road at U.S. Highway 211.

Thunderstorm Wind, Madison

When
February 28, 5:45 PM EST to 6:10 PM EST
Where
Madison County, 3 mi NW of Pocataligo to Comer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.231, -83.317

The Madison County 911 Center reported that more than a dozen trees and at least three power lines were down throughout the county.

Thunderstorm Wind, Jackson

When
February 28, 5:45 PM EST to 5:50 PM EST
Where
Jackson County, 2 mi NW of Arcade to 2 mi SE of Arcade
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.100, -83.595

The Jackson Herald of Jefferson reported that a number of trees were down in the Arcade area. One home suffered major damage and two others suffered minor damage from trees that fell on the structures.

Thunderstorm Wind, Macon

When
February 28, 9:21 PM EST to 9:22 PM EST
Where
Macon County, Oglethorpe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.300, -84.070

The Citizen and Georgian of Montezuma reported that the roof over the gas pumps at Wright's Grocery in Oglethorpe was blown off. Residents in the area claimed that it was a tornado, but there was no supporting evidence of such in the radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284737, 284735, 284736, 284738, 284739, 284740, 284741, 284742, 284744, 284745, 284747, 284746, 284743, 284870, 284871, 284869, 284973, 284980, 284976, 285149, 285148, 285023, 284981, 284994, 285027, 285103, 285091, 285051, 285099, 285067, 285121, 286086, 286087.